steroid sprays and weight gain - Asthma UK communi...

Asthma UK community forum

18,140 members22,434 posts

steroid sprays and weight gain

bowbelle profile image

I saw my consultant last week, after a very bad winter of infections on top of eosinophilic asthma. I am overweight and she would not believe that I had put on several stone quickly when I started on steroid inhalers. She was very keen to make my weight the primary focus, which was very depressing. Have other people here experienced weight gain with the inhalers?

10 Replies

I have not experienced it

lakelover profile image
lakelover in reply to

Neither have I

Using Symbicort 320, I have not noticed any weight gain

I have plus not being able to shed pounds easily as well. Then again, I am 43. I take symbicort and spiriva

Extra weight can make asthma worse, and while long term oral steroids and the intravenous you get in the hospital can pack the weight on, nasal sprays simply don’t do that. You have to look for a different cause.

If your weight is stable, cutting 91 calories a day will drop 10 lb. in a year. That’s less than one slice of bread.

Look for ways to shave away calories. Eat half the chips you usually would. Leave a little dessert on your plate. Leave the top bun off a hamburger. Enjoy a beer at the end of the day? Skip two a week or have them give you 3/4 of a Glass.

Very gradual but it does work.

Not with inhalers but very definitely with the steroid tablets 😪

Hi

I agree.. certain steroid inhalers and def oral steroids do increase weight gain in some people.They can also make it difficult to loose weight as well.

Maybe your consultant should be helping you to control your asthma better with less steroid medication rather criticising your weight! It is really not helpful and does not encourage medication concordance.

I hope they help you with the real problem - which is your asthma - very soon.

Good luck 😊

Hi Pipsqueak, well, she told me to come off Ciclesonide, and said I could do it straightaway, despite the info from the drug company saying you should wean yourself off slowly. I didn't feel lot of confidence in what she was saying! I know being overweight is unhealthy, but I've also had several other doctors say that losing weight will not necessarily have any effect on my asthma. It's hard to know who to believe sometime.

Hi

I believe that there is some evidence to suggest that weight loss may help asthma in some people. However I don’t think it is quite that simple and there are a whole host of other variables involved!!

Your cons should be addressing the issues that she can really help you make a difference with - not obsessing about one potential problem.

With regards to the Ciclesonide - I would contact your cons ( or her secretary) and question her advice/instructions. Although I know it’s really hard to do this sometimes - they are not always right!! Ultimately if there is no improvement I would look to change cons/hospitals.... it is your prerogative! Don’t give in!

Good luck...😊

I have not noticed any. And I have successfully gotten rid of 45 lbs. I track what I eat.

My asthma is still an issue but I am more mobile with less symptoms. I started with walking 5 min at a time.

You may also like...